• Dr. Catherine Meller

‘Oh I don’t smoke, I just vape’

The emerging dangers of cigarette substitutes.

EVALI - e-cigarette and vaping associated lung injury - is a new term, created in August 2019 in the USA where alarming numbers of patients were discovered to have lung injuries caused by cigarette substitutes.


‘The illness was first recognized by the CDC in August 2019 after health department officials across the country began to work together to study cases of severe, sometimes fatal, lung infections that arose suddenly in otherwise healthy individuals.’

Diagnosing EVALI can be challenging because the symptoms of this lung condition are similar to those in other respiratory illnesses, like pneumonia and even the seasonal flu virus.


They include:

  • Shortness of breath

  • Cough

  • Chest pain

  • Fever and chills

  • Diarrhea

  • Nausea

  • VomitingTachycardia (rapid heartbeat)

  • Tachypnea (rapid and shallow breathing)


Current management is based on expert opinion, as this group of diseases is so new that there is currently a lack of good quality evidence for its management. At this stage treatment generally comprises of steroids to reduce the inflammation, antibiotics to fight infection, and a combination of inhaled medications to help open up the airways.


As always, if you are concerned about any symptoms please see your doctor.

For those looking to stop smoking please consider www.quit.org.au

6 views

© 2023 by AE for Dr. Catherine Meller